In August, City Fire Chief Jim Maxwell announced plans to equip medics in his fire department with Narcan, a drug that can potentially save the life of a person who has overdosed on heroin or other opiate-based drugs.
Saturday, for the first time, a life was saved in the city when a firefighter administered Narcan to a middle-aged female resident.
The woman apparently overdosed on heroin.
The firefighter, Ryan Whitcombe, said the call came in shortly after noon Saturday for an unresponsive female.
When firefighters arrived, they found the woman unconscious on the floor of her residence. She wasn't breathing.
Whitcombe was informed by others at the residence that the woman may have suffered a narcotics overdose.
After consulting with other first responders, he agreed the best course of action was to administer Narcan, generically known as naloxone hyrdochloride, which he sprayed into the woman's nostrils.
The fast-acting drug did its job.
"Over the period of a minute or two, her breathing started to come back," Whitcombe said. "Little by little her breathing came back to the point where she became conscious and was breathing on her own without assistance."
When a person ODs on heroin or an opiate-based prescription medication, the drug shuts down brain function that controls breathing. The person literally forgets to breath. Narcan stimulates that portion of the brain and the person will start breathing again.
As Maxwell explained to council members in August, there's no known downside to administering the life-saving drug.
"If it's not an opiate overdose, you can't hurt the patient," Maxwell said. "You can't overdose on it or anything along those lines, so if it's a false recognition and they administer it, it doesn't do anything to the patient."
Narcan, clinically considered "an opioid antagonist," can also be used to revive people who have overdosed on prescription medications that are opiates.